Alert archive / Iowa / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 63, NWS Sioux Falls, SD

June 11, 2025Buena Vista County, Cherokee County, Ida County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2025, 3:50 PM CDT for Buena Vista County, Cherokee County, Ida County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2025, 3:50 PM CDT (20:50 UTC)
Expired
Jun 11, 2025, 4:30 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Buena Vista County, IA, Cherokee County, IA, Ida County, IA

The radar

The Sioux Falls radar (KFSD), 157 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3174 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-164 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

135 
WUUS53 KFSD 112050
SVRFSD
IAC021-035-093-112130-
/O.NEW.KFSD.SV.W.0063.250611T2050Z-250611T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
350 PM CDT Wed Jun 11 2025

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cherokee County in northwestern Iowa...
  Southwestern Buena Vista County in northwestern Iowa...
  Northeastern Ida County in west central Iowa...

* Until 430 PM CDT.

* At 350 PM CDT, a severe thunderstorm was located near Alta, or 10
  miles west of Storm Lake, moving northeast at 20 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will be near...
  Storm Lake and Alta around 355 PM CDT.
  Lakeside around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4265 9554 4280 9522 4256 9508 4256 9538
      4248 9539 4247 9537 4245 9545
TIME...MOT...LOC 2050Z 244DEG 16KT 4260 9540 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

AP
2 follow-up statements
120 
WWUS53 KFSD 112109
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
409 PM CDT Wed Jun 11 2025

IAC093-112119-
/O.CAN.KFSD.SV.W.0063.000000T0000Z-250611T2130Z/
Ida IA-
409 PM CDT Wed Jun 11 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN IDA COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning moved out of the 
warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Iowa.

&&

LAT...LON 4266 9546 4280 9522 4256 9508 4256 9546
TIME...MOT...LOC 2109Z 244DEG 16KT 4263 9530 

$$

IAC021-035-112130-
/O.CON.KFSD.SV.W.0063.000000T0000Z-250611T2130Z/
Cherokee IA-Buena Vista IA-
409 PM CDT Wed Jun 11 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN CHEROKEE AND SOUTHWESTERN BUENA VISTA COUNTIES...

At 409 PM CDT, a severe thunderstorm was located over Alta, or near
Storm Lake, moving northeast at 20 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
  Storm Lake, Alta, Lakeside and Truesdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4266 9546 4280 9522 4256 9508 4256 9546
TIME...MOT...LOC 2109Z 244DEG 16KT 4263 9530 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

AP
715 
WWUS53 KFSD 112128
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
428 PM CDT Wed Jun 11 2025

IAC021-035-112138-
/O.EXP.KFSD.SV.W.0063.000000T0000Z-250611T2130Z/
Cherokee IA-Buena Vista IA-
428 PM CDT Wed Jun 11 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEROKEE AND
SOUTHWESTERN BUENA VISTA COUNTIES WILL EXPIRE AT 430 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Iowa.

&&

LAT...LON 4266 9546 4280 9522 4256 9508 4256 9546
TIME...MOT...LOC 2128Z 244DEG 16KT 4266 9520 

$$

AP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:42 PM CDT, 8 minutes earlier. Its key messages:

  • The thunderstorm risk will continue along and south of I-90 this afternoon and evening through about 11 pm. Isolated strong to severe storms are expected with large hail (up to 1.5") and strong wind gusts (60-70 mph) being the main threats.
  • More showers and thunderstorm are expected throughout the day on Thursday with the potential for strong to severe storms during the afternoon to evening hours. The primary risks will large hail up to (up to 1.5") and strong winds between 60-70 mph.
  • Locally heavy rainfall is expected with tonight's and Thursday night's developing activity. Accumulations between 0.25" to 0.75" of an inch of rainfall is expected along and north of I-90 through Friday morning with isolated pockets of up to 1.5 inches possible across southwestern MN.
  • Temperatures rise through the upcoming weekend, bringing additional thunderstorm risks by Sunday and into next week. Monitor for strong storm potential.&&
Area forecast discussion, Jun 11, 3:42 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
342 PM CDT Wed Jun 11 2025

.KEY MESSAGES...

- The thunderstorm risk will continue along and south of I-90
  this afternoon and evening through about 11 pm. Isolated
  strong to severe storms are expected with large hail (up to
  1.5") and strong wind gusts (60-70 mph) being the main threats.

- More showers and thunderstorm are expected throughout the day
  on Thursday with the potential for strong to severe storms
  during the afternoon to evening hours. The primary risks will
  large hail up to (up to 1.5") and strong winds between 60-70
  mph.

- Locally heavy rainfall is expected with tonight's and
  Thursday night's developing activity. Accumulations between
  0.25" to 0.75" of an inch of rainfall is expected along and
  north of I-90 through Friday morning with isolated pockets of
  up to 1.5 inches possible across southwestern MN.

- Temperatures rise through the upcoming weekend, bringing
  additional thunderstorm risks by Sunday and into next week.
  Monitor for strong storm potential.&&

.DISCUSSION...
Issued at 340 PM CDT Wed Jun 11 2025

CURRENTS & TONIGHT: Another warm day continues! Taking a look across
the area, a line of showers and thunderstorms has developed roughly
along a Tyndall to Sioux Falls to Marshall, MN line this afternoon
mostly in response to portions of a mid-level shortwave intersecting
a 850-925 mb surface boundary. As this developing line of showers
and thunderstorms continues to push eastwards into areas east of I-
29 over the next few hours, the presence of a weak LLJ will lead to
occasionally strong wind gusts up to 60 mph along with pockets of
locally heavy rain in the outlined areas. With this in mind, quick
accumulations up to 0.25" of an inch will possible mainly along the
MN/IA line ahead of this line. From here, we'll likely see this line
exit our area closer to 3 pm as the aforementioned surface boundary
continues to push southwards towards the U.S. Highway-20 corridor
this evening. With a mostly undisturbed environment (1000-1500 J/kg
MLCAPE and 25-35 kts of bulk shear) south of U.S. Highway-18 and dew
points in the 60s, could see additional strong to severe storms
develop along portions of the Missouri River Valley and the Highway-
20 corridor this evening.

With mid-level lapse rates close to 6.5 degrees C/km and "inverted
V" characteristics in the soundings at KSUX, any developing semi-
discrete cells could produce large hail up to Ping-Pong balls (1.5")
and damaging wind gusts up to 70 mph as they merge into multi-
cellular clusters. As these storms continue to develop, expect this
activity to follow the 850 mb front northwards between 6 pm to 10 pm
and gradually weaken as they encounter a more stable environment
along and north of I-90. From here, we'll likely see scattered
showers with isolated thunderstorms persist across areas north of I-
90 overnight with the focus shifting towards locally heavy rainfall.
With warm cloud depths of 10kft, slower storm motions, and mean wind
vectors parallel to the surface boundary; lingering showers and
thunderstorms could produce efficient rainfall rates between 0.10" to
0.25" of an inch at times according to the HREF with the highest
accumulations expected across southwestern MN. With this in mind,
could see some localized ponding on roadways and localized flash
flooding in urban/low lying areas.

THURSDAY-FRIDAY: Heading into Thursday, the severe risk and heavy
rainfall threats will be highly dependent on where the retrograding
surface boundary end up after tonight. However, similar to the
previous package; it does seem like 11.12z guidance has things
developing north of I-90 with a focus being along and north of the
U.S Highway-14 corridor as another mid-level wave intersects the
surface boundary. With this in mind, expect scattered showers with
isolated thunderstorms to persist for much of the morning hours as a
strengthening LLJ parallels the 850 mb front along and north of I-
90. The risk for strong to severe storms will increase from the
early afternoon to the evening (between 3pm to 11 pm) as the surface
boundary lifts retrogrades northwards and intersects an approaching
mid-level wave in the warm air advection (WAA) wing. With about 800-
1200 J/kg of instability and 35-45 kts of bulk shear to work with, a
few developing semi-discrete cells could become severe mainly north
of I-90 with large hail being the primary threat as mid-level lapse
rates approach 6.5 degrees C/kg.

Similar to today, locally heavy rainfall with developing storms will
also be a threat especially in the areas that received the most
rainfall overnight. Rainfall amounts could vary between 0.25 to 0.75
of an inch with pockets of up to 1.5 inches into Friday. From here,
expected showers and thunderstorms to gradually come to an end
during the morning hours of Friday as most of the activity pushes
east of the area.

SATURDAY ONWARDS: Heading into the extended period, an upper-level
ridge will slide eastwards into northern plains and flattens into
the early part of next week, with at least one more weak wave
"riding the ridge" by Sunday. A more defined mid/upper level trough
develops by Tuesday and slides into the northern plains. Models
continue to diverge in terms of the details with this trough and
associated surface low, but this could bring additional shower and
storm chances to the region. Although details are uncertain, this
pattern is conducive to periods of showers and thunderstorms through
the midweek. Machine learning and other guidance indicates that some
strong to severe storm potential exists. Lastly, temperatures will
continue to sit in the mid 70s to mid 80s for highs through
Tuesday.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1250 PM CDT Wed Jun 11 2025

Mostly VFR conditions with occasional MVFR/IFR vsbys will be
possible this TAF period mostly due to developing showers and
thunderstorms. Taking a look across the area, all focus
continues to be a line of developing showers and thunderstorms
along a Wagner to Sioux Falls to Marshall, MN line. As this line
continues to push eastwards, temporary MVFR vsbys along with a
quick wind shift towards the northwest will be possible through
about 21z. Otherwise, additional development along and south of
I-90 overnight will lift northwards throughout the day on
Thursday promoting MVFR to IFR ceilings and vsbys at times.
Lastly, easterly winds will become more southeasterly winds to
end the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...05
AVIATION...05
Hazardous weather outlook, Jun 11, 4:45 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
445 AM CDT Wed Jun 11 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-120945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
445 AM CDT Wed Jun 11 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Wildfire smoke may cause surface impacts at times. Those sensitive
to air pollutants should monitor air quality sources.

Shower and thunderstorm chances increase this afternoon and this
evening. A few storms could produce hail to ping pong ball size and
wind gusts to 70 mph along and south of I-90. Locally heavy rainfall
is possible.

Additional showers and storms expected overnight with locally heavy
rainfall. Hail to the size of quarters is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic showers and thunderstorms continue into Friday. Storms
Thursday afternoon and evening may be strong to severe with areas of
heavy rainfall, though the location is more uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 11, 2:29 PM CDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
229 PM CDT Wed Jun 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Tstm Wnd Gst     4 NNE Sibley            43.46N 95.71W
06/11/2025  M61 MPH          Osceola            IA   Public

            Personal weather station.

&&

TRM
Local storm report, Jun 11, 2:49 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
249 PM CDT Wed Jun 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Tstm Wnd Gst     3 NE Sibley             43.43N 95.71W
06/11/2025  M73 MPH          Osceola            IA   Mesonet

            Mesonet station RSYI4 Sibley. Time estimated
            from radar.

&&

TRM
Local storm report, Jun 11, 3:18 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
318 PM CDT Wed Jun 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     Hail             Brunsville              42.81N 96.28W
06/11/2025  E1.00 Inch       Plymouth           IA   Public

            Mostly dime to nickel sized hail, but some
            as big as a quarter. Briefly heavy rainfall
            from the thundesrstorm.

&&

TRM
Local storm report, Jun 11, 3:35 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
335 PM CDT Wed Jun 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     Tstm Wnd Gst     3 SSE Lake Park         43.40N 95.31W
06/11/2025  M58 MPH          Dickinson          IA   CO-OP Observer

            Pea sized hail accompanied 58 mph
            thunderstorm wind gusts.

&&

TRM
Local storm report, Jun 11, 3:40 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
340 PM CDT Wed Jun 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     Tstm Wnd Dmg     4 NE Rock Rapids        43.46N 96.11W
06/11/2025                   Lyon               IA   Emergency Mngr

            Roof blown off hog barn. Time estimated from
            radar.

&&
Local storm report, Jun 11, 3:48 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
348 PM CDT Wed Jun 11 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0256 PM     Tstm Wnd Dmg     3 W Fostoria            43.24N 95.21W
06/11/2025                   Clay               IA   Emergency Mngr

            Two trees down along 280th street.

&&

TRM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:33 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola27 min
Jun 11, 1:56 PM CDTSevere Thunderstorm WarningFSDLyon, Osceola49 min
Jun 11, 2:21 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDDickinson, O'Brien, Osceola24 min
Jun 11, 2:45 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDDickinson, Osceola45 min
Jun 11, 2:50 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDPlymouth, Sioux40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.